Tips To Reduce the Side Effects of ADHD Medication
Most of the ADHD medications meant to counter the effects ADHD have uncomfortable and harmful side effects. Most doctors result to changing the medication or dosage to reduce or eliminate the side effects of the drugs, but patient testimonies say that they still experience the side effects. The most common side effects of ADHD medication include:
- Insomnia and other sleep-related disorders
- Stomachaches and decreased appetite
- Delayed and stunted growth
- Headaches and nausea
- Irritability when the medication wears off
- Mood swings
A doctor can help in dealing with the side effects but if they are not of much help, we have prepared actionable tips to help in dealing with the side effects.
Create a regular sleeping routine that includes calming activities such as reading with a night light, bathing before bed, or listening to calming music. If you are taking long-acting medication, take it in the morning before 10am and short-acting medication in the afternoon after 3pm. If the sleep problems persist, switch to short-acting medications or cut out the afternoon dose. It is also advisable to cut out caffeinated drinks close to bedtime, as they are sleep deterrents.
It is also necessary that you avoid medications to induce sleep. When the sleep and ADHD medications are combined, the sleep medications will lose their effectiveness over time and will reduce daytime alertness. The combination might also cause nightmares and other sleeping problems.
Stomach Pain and Loss of Appetite
This is due to taking ADHD medication on an empty stomach. To counter this side effect, ensure that you take the medication immediately after eating. However, most Attention Deficit Hyperactivity Disorder medication has a peak time of four hours, and when taken after breakfast, they may lead to the patient losing appetite and will not eat lunch. Encourage the patient to eat a healthy and balanced diet to before taking the medication and after the medication wears off. Also, encourage healthy snacking whenever they feel hungry.
Rebounding ADHD Effects
When the medication starts to wear off ADHD effects will start cropping up. This will cause irritability and moodiness. The rebound is common in stimulant medication compared to non-stimulant medications. Consult your doctor to prescribe long-acting medication or a fast-acting medication for when the medication wears off as well as a change to non-stimulant medication.
The patient might not be aware of the mood swings, and it is necessary to have someone watch over them. Methylphenidate-based and dextroamphetamine-based ADHD medication can negatively affect the patient’s moods and cause anxiety. Consider changing the medication to non-stimulant ADHD drugs to address the mood swings.
Children taking ADHD medication experience this side effect, and boys in particular show delayed growth in the first year, but several studies show that they will catch up by the second and third year of medication, refer to Think Organise Do the leading resource on ADHD. However, this side effect does not manifest in girls. Encourage that boys take weekends and summer breaks from taking the medication, and they will not experience the delayed growth.
Headaches and Nausea
These side effects will most likely dissipate in a few weeks after starting on the ADHD medication and are common with short-acting medication. However, it can be minimized by taking the medication with food. Changing the dosage with long-acting medication as well as the schedule when they are taken can counteract the side effects.
Finally, finding the right ADHD medication is a trial and error method, and you ought to be in constant communication with an ADHD specialist to monitor the side effects. Patience is a crucial factor in getting the proper medication that will work, and it is paramount that you refrain from taking your ADHD medication without the consent of a doctor since they have withdrawal symptoms.